Tylenol (Acetaminophen)

TYLENOL® McNeil Consumer Healthcare Acetaminophen Analgesic–Antipyretic

Action and Clinical

The analgesic and antipyretic effects of acetaminophen are believed to be related to the inhibition of prostaglandin synthetase (a mechanism shared by ASA and related drugs). It is postulated that the analgesic effect is produced by elevation of the pain threshold and the antipyretic effect is produced through action on the hypothalamic heat-regulating center.

Acetaminophen is considered equipotent to ASA in its analgesic and antipyretic effects and is unlikely to produce many of the side effects associated with ASA and ASA containing products. Unlike these drugs, however, it has no anti-inflammatory effect at clincally relevant doses in humans.

Acetaminophen is metabolized in the liver. The major pathway involves glucuronyl transferase and the minor pathway involves the cytochrome P450 mixed function oxidase system.

Indications And Clinical Uses:

As a nonsalicylate analgesic-antipyretic for the temporary relief of mild to moderate pain in a wide variety of conditions involving musculoskeletal pain, as well as in other painful disorders such as headache, earache, low back pain, dysmenorrhea, myalgias, neuralgias. Also indicated for the symptomatic reduction of fever due to the common cold, flu and other viral or bacterial infections.

Contra-Indications:

Hypersensitivity to acetaminophen.

Precautions:

As with any other nonprescription analgesic drug, physicians should be cognisant of and supervise the use of acetaminophen in patients with alcoholism, serious kidney or serious liver disease. Chronic heavy alcohol abusers may be at increased risk of liver toxicity from excessive doses of acetaminophen, although reports of this event are rare. Reports usually involve cases of severe chronic alcoholics and the dosages of acetaminophen most often exceed recommended doses and often involve substantial overdose. Physicians should alert their patients who regularly consume large amounts of alcohol not to exceed the recommended doses of acetaminophen.

Patients should be counseled to consult a physician if redness or swelling is present in an area of pain, if symptoms do not improve or if they worsen, or if new symptoms such as high fever, rash or headache occur, as these may be signs of a condition which requires medical attention.

Acetaminophen should not be taken for pain for more than 5 days or for fever for more than 3 days, unless directed by a physician.

Pregnancy and Lactation: As with any drug, patients who are pregnant or nursing a baby should consult a physician before taking this product.

Do not use with other products containing acetaminophen. Keep out of the reach of children.

Adverse Reactions:

When used as directed, acetaminophen is virtually free of severe toxicity or side effects.

The classic gastrointestinal irritation associated with nonsteroidal anti-inflammatory drugs, including ASA does not occur with acetaminophen. Sensitivity reactions are rare. Cross-reactivity in ASA sensitive persons has been rarely reported. If sensitivity is suspected, discontinue use of the drug.

Patients who concomitantly medicate with warfarin-type anticoagulants and regular doses of acetaminophen have occasionally been reported to have unforeseen elevations in their INR. Physicians should be cognisant of this potential interaction and monitor the INR in such patients closely while therapy is established.

Symptoms And Treatment Of Overdose:

OverdoseAcetaminophen: Typical Toxidrome: Significant overdoses of acetaminophen may result in potentially fatal hepatotoxicity. The physician should be mindful that there is no early presentation that is pathoneumonic for the overdose. A high degree of clinical suspicion must always be maintained.

Due to the wide availability of acetaminophen, it is commonly involved in single and mixed drug overdose situations and the practitioner should have a low threshold for screening for its presence in a patient’s serum. Acute toxicity after single dose overdoses of acetaminophen can be anticipated when the overdose exceeds 150 mg/kg. Chronic alcohol abusers, cachectic individuals, and persons taking pharmacologic inducers of the hepatic P450 microsomal enzyme system may be at risk with lower exposures.

There have been rare reports of chronic intoxication in persons consuming in excess of 150 mg/kg of acetaminophen daily for several days.

Specific Antidote: NAC (N-acetylcysteine) administered by either the i.v. or the oral route is known to be a highly effective antidote for acetaminophen poisoning. It is most effective when administered within 8 hours of a significant overdose but reports have indicated benefits to treatment initiated well beyond this time period. It is imperative to administer the antidote as early as possible in the time course of acute intoxication to reap the full benefits of the antidote’s protective effects.

General Management: When the possibility of acetaminophen overdose exists, treatment should begin immediately and include appropriate decontamination of the gastrointestinal tract, proper supportive care, careful assessment of appropriately timed serum acetaminophen estimations evaluated against the Matthew-Rumack nomogram, timely administration of NAC as required and appropriate follow-up care. Physicians unfamiliar with the current management of acetaminophen overdose should consult with a Poison Control Centre immediately. Telephone numbers for local Poison Control Centres are available in the local phone directory. Delays in initiation of appropriate therapy may jeopardize the patient’s chances for full recovery.

Dosage And Administration:

Adults and children over 12 years of age: 650 to 1 000 mg every 4 hours, as required, not to exceed 4 000 mg acetaminophen in 24 hours. Doses may be administered with or without food.

Children: 10 to 15 mg/kg every 4 hours, as required, not to exceed 75 mg/kg/24 hours and never to exceed the maximum adult daily dose of 4 000 mg of acetaminophen. Alternatively, the following single doses, may be given every 4 hours not to exceed 5 doses in 24 hours. Doses may be given with or without food (i.e., milk, formula, juices, etc).

Consumer labelling for Infant’s and Children’s Tylenol brand of acetaminophen does not offer dosing information for children under 4 months of age; therefore, this dose is provided as a guideline for professional recommendations to the consumer.

Availability And Storage:

SuppliedCaplets: 325 mg: Each elongated, capsule-shaped white tablet, engraved “TYLENOL” one side and “325” on the other, contains: acetaminophen 325 mg. Nonmedicinal ingredients: cellulose, cornstarch, hydroxypropyl methylcellulose, magnesium stearate, polyethylene glycol and sodium starch glycolate. Energy: 0.7 kJ (0.2 kcal). Sodium: <1 mmol (0.3 mg). Gluten-, lactose- and tartrazine-free. Plastic bottles of 24, 50, 100 and 200.

500 mg: Each elongated, capsule-shaped white tablet, engraved “TYLENOL” one side and “500” on the other, contains: acetaminophen 500 mg. Nonmedicinal ingredients: cellulose, cornstarch, hydroxypropyl methylcellulose, magnesium stearate, polyethylene glycol and sodium starch glycolate. Energy: 0.8 kJ (0.2 kcal). Sodium: <1 mmol (0.4 mg). Gluten-, lactose- and tartrazine-free. Vials of 10, plastic bottles of 24, 50, 100, 150 and 400 (for institutional use only).

Soft Chews (bubble gum): Each round, pink tablet, engraved “TY 80” contains: acetaminophen 80 mg. Nonmedicinal ingredients: aspartame, cellulose, cellulose acetate, citric acid, D&C Red No. 7, flavoring, magnesium stearate, mannitol, polyvinyl pyrrolidone. Phenylketonurics: contains phenylalanine (aspartame). Energy: 4.12 kJ (1 kcal). Sodium: 0 mmol (0 mg). Gluten-, lactose-, sucrose-, sulfite- and tartrazine-free. Plastic bottles of 24.

Soft Chews (fruit burst): Each round, pale pink tablet, engraved “TY 80” contains: acetaminophen 80 mg. Nonmedicinal ingredients: aspartame, cellulose, cellulose acetate, citric acid, D&C Red No. 7, flavoring, magnesium stearate, mannitol and polyvinyl pyrrolidone. Phenylketonurics: contains phenylalanine (aspartame). Energy: 4.12 kJ (1 kcal). Sodium: 0 mmol (0 mg). Gluten-, lactose-, sucrose-, sulfite- and tartrazine-free. Plastic bottles of 24.

Soft Chews (grape): Each round, purple tablet, engraved “TY 80” contains: acetaminophen 80 mg. Nonmedicinal ingredients: aspartame, cellulose, cellulose acetate, citric acid, D&C Red No. 7, D&C Red No. 30, FD&C Blue No. 1, flavoring, magnesium stearate, mannitol, polyvinyl pyrrolidone. Phenylketonurics: contains phenylalanine (aspartame). Energy: 4.12 kJ (1 kcal). Sodium: 0 mmol (0 mg). Gluten-, lactose-, sucrose-, sulfite- and tartrazine-free. Plastic bottles of 24.

Children’s Elixir: Each 5 mL contains: acetaminophen 160 mg in a cherry-flavored red vehicle. Nonmedicinal ingredients: benzoic acid, citric acid, D&C Red No. 33, FD&C Red No. 40, flavoring, glycerin, polyethylene glycol, propylene glycol, purified water, sodium benzoate, sorbitol and sucrose. Energy: 36.7 kJ (8.8 kcal). Sodium: <1 mmol (1.2 mg). Alcohol-, gluten-, lactose- and tartrazine-free. Plastic bottles of 100 mL and amber glass bottles of 500 mL.

Children’s Suspension Liquid (bubble gum): Each 5 mL contains: acetaminophen 160 mg in a dark pink liquid vehicle with a bubble gum-flavored taste. Nonmedicinal ingredients: butylparaben, cellulose, citric acid, corn syrup, D&C Red No. 33, FD&C Red No. 40, flavoring, glycerin, propylene glycol, purified water, sodium benzoate, sorbitol and xanthan gum. Energy: 51 kJ (12 kcal). Sodium: <1 mmol (1.6 mg). Alcohol-, gluten-, lactose- and tartrazine-free. Plastic bottles of 24 and 100 mL.

Children’s Suspension Liquid (grape): Each 5 mL contains: acetaminophen 160 mg in a purple liquid vehicle with a grape-flavored taste. Nonmedicinal ingredients: butylparaben, cellulose, citric acid, corn syrup, D&C Red No. 33, FD&C Blue No. 1, flavoring, glycerin, propylene glycol, purified water, sodium benzoate, sorbitol and xanthan gum. Energy: 46 kJ (11 kcal). Sodium: <1 mmol (1.6 mg). Alcohol-, gluten-, lactose- and tartrazine-free. Plastic bottles of 100 mL.

Gelcaps: Each solid capsule-shaped tablet, coated with red gelatin on one end and yellow on the other, printed “TYLENOL/500” on each gelatin-coated end, contains: acetaminophen 500 mg. Nonmedicinal ingredients: benzyl alcohol, castor oil, cellulose, cornstarch, D&C yellow No. 10, edetate calcium disodium, FD&C Blue No. 1 and FD&C Blue No. 2, FD&C Red No. 40, gelatin, hydroxypropyl methylcellulose, magnesium stearate, parabens, sodium lauryl sulfate, sodium propionate, sodium starch glycolate and titanium dioxide. Energy: 1 kJ (0.2 kcal). Sodium: <1 mmol (0.42 mg). Gluten-, lactose- and tartrazine-free. Plastic bottles of 24 and 50.

Infants’ Suspension Drops (grape): Each mL contains: acetaminophen 80 mg in a purple liquid vehicle with a grape-flavored taste. Nonmedicinal ingredients: butylparaben, cellulose, citric acid, corn syrup, D&C Red No. 33, FD&C Blue No. 1, flavoring, glycerin, propylene glycol, purified water, sodium benzoate, sorbitol and xanthan gum. Energy: 8.8 kJ (2.1 kcal). Sodium: <1 mmol (0.3 mg). Alcohol-, gluten-, lactose- and tartrazine-free. Plastic bottles of 15 mL, 24 mL and 24 mL (for institutional use only) with a calibrated dropper. Concentrated for dropper dosage only.

Infants’ Suspension Drops (cherry): Each mL contains: acetaminophen 80 mg in a red liquid vehicle with a cherry-flavored taste. Nonmedicinal ingredients: butylparaben, cellulose, citric acid, corn syrup, FD&C Red No. 40, flavoring, glycerin, propylene glycol, purified water, sodium benzoate, sorbitol and xanthan gum. Energy: 12.9 kJ (3.1 kcal). Sodium: 0.04 mmol (0.95 mg). Alcohol-, gluten-, lactose-, sucrose-, sulfite- and tartrazine-free. Plastic bottles of 15 mL and 24 mL with a calibrated dropper. Concentrated for dropper dosage only.

Junior Strength Chewable Tablets, sucrose-free (bubble gum): Each round, dark pink tablet, scored one side and engraved “TYLENOL 160” the other side, contains: acetaminophen 160 mg. Nonmedicinal ingredients: aspartame, cellulose, D&C Red No. 7, ethylcellulose, flavoring, magnesium stearate and mannitol. Phenylketonurics: contains phenylalanine (aspartame). Energy: 8.4 kJ (2 kcal). Gluten-, lactose-, sodium-, sugar- (as sucrose) and tartrazine-free. Plastic bottles of 20.

Junior Strength Chewable Tablets, sucrose-free (grape): Each round, purple tablet, scored on one side and engraved “TYLENOL 160” the other side, contains: acetaminophen 160 mg. Nonmedicinal ingredients: aspartame, cellulose, citric acid, D&C Red No. 7, ethylcellulose, FD&C Blue No. 1, flavoring, magnesium stearate and mannitol. Phenylketonurics: contains phenylalanine (aspartame). Energy: 8 kJ (2 kcal). Gluten-, lactose-, sodium-, sugar- (as sucrose) and tartrazine-free. Plastic bottles of 20.

Junior Strength Chewable Tablets (fruit): Each round, pink tablet, scored on one side and engraved “TYLENOL 160” the other side, contains: acetaminophen 160 mg. Nonmedicinal ingredients: cellulose, citric acid, compressible sugar, D&C Red No. 7, ethylcellulose, flavoring, magnesium stearate, mannitol and sodium cyclamate. Energy: 10 kJ (2.5 kcal). Sodium: <1 mmol (1.1 mg). Gluten-, lactose- and tartrazine-free. Plastic bottles of 20.

Tablets: 325 mg: Each round, white tablet, engraved “TYLENOL” one side and “325” the other side, contains: acetaminophen 325 mg. Nonmedicinal ingredients: cellulose, cornstarch, magnesium stearate and sodium starch glycolate. Energy: 0.8 kJ (0.2 kcal). Sodium: <1 mmol (0.1 mg). Gluten-, lactose- and tartrazine-free. Vials of 12, plastic bottles of 24, 50, 100 and 500.

500 mg: Each round, white tablet, engraved “TYLENOL” one side and “500” other side, contains: acetaminophen 500 mg. Nonmedicinal ingredients: cellulose, cornstarch, magnesium stearate and sodium starch glycolate. Energy: 1.3 kJ (0.3 kcal). Sodium: <1 mmol (0.1 mg). Gluten-, lactose- and tartrazine-free. Vials of 10, plastic bottles of 30, 50, 100 and 200.

Container provided with a child-resistant closure.

All packages are safety sealed.

TYLENOL® McNeil Consumer Healthcare Acetaminophen Analgesic–Antipyretic

Connected Diseases :

Common Cold

General Illness Information Medical Term: Upper Respiratory Infection, URI Common name: Common Cold Description: A contagious viral infection of the upper-respiratory passages Causes: Any of at…

Bacterial Infections

Description: Bacterial infections include a huge group of diseases caused by microorganisms – bacteria. These are small unicellular microorganisms that have a strong cell wall…

Influenza

General Illness Information Medical Term: INFLUENZA Common Name: (FLU) Description: A specific acute contagious, viral illness causing fever, runny nose, cough, headaches, generalized aches and pains,…